Tornadoes · United States · Illinois · 2001
F0 tornado, Springerton, Illinois, October 24, 2001
This F0 tornado ran 0.5 miles across White County on October 24, 2001, touching down at 3:40 PM CDT and reaching 50 yards wide. It killed nobody, and did $50,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
F040 to 72 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
F173 to 112 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
F2113 to 157 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
F3158 to 206 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
F4207 to 260 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
F5261 to 318 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- F0
- Date
- October 24, 2001
- Touchdown
- 3:40 PM CDT (20:40 UTC)
- Path length
- 0.5 miles (0.8 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $50,000
- County
- White County
- Touchdown point
- 38.180, -88.370
- Lift-off point
- 38.180, -88.350
- Record number
- 454
What the Weather Service recorded
A weak, short-lived tornado with top winds of 70 to 75 MPH caused extensive damage in Springerton. Numerous trees and power poles were snapped, some landing on homes and businesses. Roofs were blown off several homes, front porches were blown off, and a few machine sheds were blown away. Many headstones in a local cemetery were overturned.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the tornado touched down at Oct 24, 1:50 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Oct 24, 1:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 150 PM CDT WED OCT 24 2001 BIGGEST CHALLENGE IS SEVERE WEATHER POTENTIAL THROUGH THIS EVENING. LATEST SURFACE ANALYSIS SHOWED A LOW OVER THE WESTERN GREAT LAKES REGION. A STRONG COLD FRONT DROPPED SOUTH-SOUTHWEST FROM THE LOW ACROSS NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS...SOUTHWEST MISSOURI...NORTHWEST ARKANSAS...INTO NORTH CENTRAL TEXAS. ACCOMPANYING THE FRONT IS A VIGOROUS SHORT WAVE. THIS SYSTEM WILL PLOW ACROSS OUR CWA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THE FRONT THE ATMOSPHERE IS VERY UNSTABLE (MODIFIED BNA SOUNDING SHOWED : K INDEX 36...LI -9...SWEAT 422...CAPE 2935). WIND SHEAR PROFILES IN THE LOWEST LEVELS INDICATE SUFFICIENT CLOCKWISE TURNING TO GENERATE ROTATING UPDRAFTS IN THE STRONGER STORMS. STRONG WINDS THROUGH THE ENTIRE COLUMN AND SWIFT MOVEMENT OF THE STORMS THEMSELVES WILL MAKE STRONG DOWNBURSTS A GOOD POSSIBILITY AS WELL. THE FRONT WILL CLEAR THE EASTERN PART OF OUR CWA BY LATE AFTERNOON. IN THE WAKE OF THIS SYSTEM HIGH PRESSURE AT THE SURFACE AND INCREASING HEIGHTS ALOFT SHOULD KEEP OUR REGION DRY THROUGH NEXT WEDNESDAY. TEMPERATURES...HOWEVER WILL BE COOLER...WITH A REINFORCING SHOT OF EVEN COOLER AIR OVERSPREADING THE REGION ON FRIDAY. .PAH...TORNADO WATCHES 797 & 798 IN EFFECT FOR THE ENTIRE CWA THROUGH 7 PM. JAP
In the hours before
Special weather statement, Oct 24, 12:16 PM CDT, 3 hours 24 minutes before
ILZ075>078-080>087-INZ081-082-085>088-KYZ014-018-019-MOZ076-250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1216 PM CDT WED OCT 24 2001 ...TORNADO WATCH 797 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR MUCH OF SOUTHERN ILLINOIS... ALL OF SOUTHWEST INDIANA...A SMALL PART OF WESTERN KENTUCKY...AND A SMALL PART OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND NORTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...UNION...HENDERSON...AND DAVIESS. IN SOUTHERN ILLINOIS... JACKSON...WILLIAMSON...SALINE...PERRY...FRANKLIN...HAMILTON... EDWARDS...WABASH...WHITE...JEFFERSON...WAYNE...AND GALLATIN. IN SOUTHWEST INDIANA...GIBSON...PIKE...POSEY...VANDERBURGH...WARRICK AND SPENCER. IN SOUTHEAST MISSOURI...PERRY. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE ENTIRE REGION IS IN A HIGH RISK AREA FOR SEVERE THUNDERSTORM DEVELOPMENT TODAY...SO SIMILAR THUNDERSTORM AND TORNADIC DEVELOPMENT IS A GOOD BET ACROSS THE REMAINDER OF SOUTHERN ILLINOIS...WESTERN KENTUCKY...AND SOUTHEAST MISSOURI. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Special weather statement, Oct 24, 1:45 PM CDT, 1 hour 55 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114- 250000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 145 PM CDT WED OCT 24 2001 ...TORNADO WATCH 798 IN EFFECT UNTIL 7 PM CDT... THE TORNADO WATCH IS IN EFFECT FOR EXTREME SOUTHERN ILLINOIS... THE REMAINDER OF WESTERN KENTUCKY...AND THE REMAINDER OF SOUTHEAST MISSOURI. THE WATCH INCLUDES AREAS GENERALLY ALONG AND SOUTH OF A LINE FROM PERRYVILLE MISSOURI TO OWENSBORO KENTUCKY. COUNTIES INCLUDED IN THE WATCH... IN KENTUCKY...BALLARD...CARLISLE...HICKMAN...FULTON...MCCRACKEN... GRAVES...LIVINGSTON...MARSHALL...CALLOWAY...CRITTENDEN...LYON... TRIGG...WEBSTER...CALDWELL...MCLEAN...HOPKINS...CHRISTIAN... MUHLENBERG...AND TODD. IN SOUTHERN ILLINOIS...UNION...JOHNSON...POPE...HARDIN...ALEXANDER... PULASKI...AND MASSAC. IN SOUTHEAST MISSOURI...BOLLINGER...CAPE GIRARDEAU...CARTER... WAYNE...STODDARD...SCOTT...MISSISSIPPI...RIPLEY...BUTLER...AND NEW MADRID. A STRONG COLD FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE WILL PLOW ACROSS THE REGION TODAY. AHEAD OF THE FRONT THE AIRMASS IS EXTREMELY UNSTABLE AND WIND SHEAR IN THE LOWER LEVELS IS FAVORABLE FOR THE FORMATION OF TORNADIC THUNDERSTORMS. CONDITIONS ARE ALSO FAVORABLE FOR INTENSE MICROBURSTS AND LARGE HAIL. PERSONS IN THE WATCH AREA SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND DEVELOP A SAFETY PLAN IF SEVERE WEATHER THREATENS. THE THREAT WILL DIMINISH FROM WEST TO EAST WITH THE PASSAGE OF THE FRONT. JAP
Local storm report, Oct 24, 2:58 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CDT WED OCT 24 2001
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 PM MARBLE HILL MO 80 MPH WIND GUST
10/24/01 BOLLINGER REPORTED BY EOCThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Lincoln, IL (KILX), 12:00Z
8.7 hours before the tornado, 220 km from the path. October 24, 2001.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -54 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 597 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 226 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.0
- 0-3 km lapse rate
- 4.1 K/km
Lincoln, IL (KILX), 00:00Z
3.3 hours after it, 220 km from the path. October 25, 2001.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- 0 J/kg
- Surface CAPE
- 33 J/kg
- Mixed-layer LCL
- 568 m above ground
- 0-6 km bulk shear
- 78 kt
- 0-1 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -200 m²/s²
- 0-3 km storm-relative helicity
- -137 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.6 K/km
The surface observations
Fairfield (FWC), 23 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
This ground now
The live radar over the trackEvery 2001 tornado in IllinoisEvery tornado in Illinois since 1950Warnings in force in Illinois nowThe forecast where you are
The other tornadoes of October 24, 2001
24 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| October 24 | 1:24 PM CDT | F0 | Macon, IL | 0.1 | 20 | |||
| October 24 | 1:35 PM CDT | F2 | Piatt, IL | 1.8 | 300 | $2.2 million | ||
| October 24 | 1:55 PM CDT | F1 | Champaign, IL | 1.0 | 100 | 2 | $500,000 | |
| October 24 | 2:35 PM CDT | F1 | Randolph, IL | 2.0 | 70 | |||
| October 24 | 2:46 PM EST | F0 | Warren, IN | 0.1 | 50 | |||
| October 24 | 3:15 PM CDT | F2 | LaPorte, IN | 35.0 | 1,760 | 1 | $1.0 million | |
| October 24 | 4:41 PM EDT | F0 | Saginaw, MI | 0.1 | 30 | |||
| October 24 | 3:50 PM CDT | F1 | Scott, MO | 2.5 | 50 | $100,000 | ||
| October 24 | 3:50 PM CDT | F3 | Saint Joseph, IN to MI | 47.0 | 1,320 | 1 | 2 | $8.8 million |
| October 24 | 4:05 PM EST | F1 | Saint Joseph, IN | 5.4 | 50 | $350,000 | ||
| October 24 | 4:05 PM EST | F2 | Saint Joseph, IN | 4.6 | 1,320 | 3 | $2.2 million | |
| October 24 | 4:15 PM EST | F1 | Kosciusko, IN | 39.0 | 150 | 14 | $2.9 million | |
| October 24 | 4:35 PM EST | F0 | Pike, IN | 0.3 | 40 | $70,000 | ||
| October 24 | 4:40 PM EST | F1 | Saint Joseph, MI | 4.0 | 400 | 1 | $320,000 | |
| October 24 | 5:00 PM EST | F2 | Noble, IN | 12.5 | 440 | $2.2 million | ||
| October 24 | 5:10 PM EST | F1 | Saint Joseph, MI | 5.0 | 400 | $100,000 | ||
| October 24 | 5:29 PM EST | F1 | Lawrence, IN | 0.2 | 50 | $10,000 | ||
| October 24 | 7:00 PM EDT | F1 | Hillsdale, MI | 2.0 | 60 | $350,000 | ||
| October 24 | 7:35 PM EDT | F3 | Van Wert, OH | 32.0 | 440 | $1.0 million | ||
| October 24 | 8:09 PM EDT | F1 | Livingston, MI | 14.0 | 100 | $750,000 | ||
| October 24 | 8:42 PM EDT | F1 | Tuscola, MI | 7.0 | 100 | $110,000 | ||
| October 24 | 8:00 PM CDT | F0 | Williamson, TN | 0.2 | 10 | |||
| October 24 | 8:20 PM CDT | F0 | Rutherford, TN | 0.1 | 6 | |||
| October 24 | 9:28 PM CDT | F2 | Coffee, TN | 0.2 | 20 | $3.0 million |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.